"Toxicology of Multiple Drug Therapy and Complementary Treatment Strategies"
Heilkunst 1.1, June 1999
Linda (a 35-year-old, otherwise-healthy female) visited her physician with "feeling down" and "occasional insomnia." The physician diagnosed her as suffering from "depression," and prescribed (1) 20mg fluoxetine (Prozac®) at night for depression, and (2) 1mg lorazepam (Ativan®) at bedtime for sleep. After a few days, Linda had to increase lorazepam to 2mg to achieve sleep. Within a few days, lorazepam didnt work anymore.
During her next visit, the physician prescribed (3) 15mg temazepam (Restoril®) for sleep (and discontinued lorazepam); and increased fluoxetine to 40mg daily, because Linda complained that 20mg was not really helping her depression. The higher fluoxetine dose induced a constant headache (20.3% headache, and 13.8% insomnia incidence - CPS) in Linda (who previously had never had a headache in her life). She also found that the headache intensity increased significantly about an hour after she took temazepam (8.5% headache, and 1.7% depression incidence - CPS).
With the next visit, the physician prescribed (4) acetaminophen with codeine (Tylenol 3®) for the headaches, to be taken, one or two tablets, every six to eight hours or when required. A routine physical examination pointed to an elevated cholesterol level, for which (5) 20mg lovastatin (Mevacor®) at bedtime was prescribed (2.6% headache and 2% constipation incidence - CPS). Her pharmacist prescribed (6) psyllium for the constipation. Within a week Linda increased the codeine dose to 300mg daily. She was lethargic, constantly drowsy and severely constipated, likely due to increased codeine intake. Her depression deepened, and the headaches became excruciating for days on end.
A phone call to her physician ensured her a prescription for (7) docusate stool softener, an increase in psyllium intake, and some (8) meperidine (Demerol®) tablets, to be taken every six hours when the headaches become unbearable.
It is not necessary to delve deeper into the situation. It is clear that, within a short period, a healthy Linda turned into a very sick holistic entity. She was now taking eight medications daily, with a high probability of increasing the number of drugs in the near future...
Consider some of the iatrogenic diseases induced in Linda by taking her eight prescribed medications:
Addiction to analgesics and hypnotics
Possible liver damage due to acetaminophen and lovastatin.
These represent only the obvious, directly discernable iatrogenic disease symptoms (as described in the CPS). Many more became evident when the actual case was taken and analysed by the Heilkünstlerwho has basic knowledge of the pharmacology of drugs and their interactions.